MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-20-50-3D
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/23/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information reporting that during a procedure an axium coil was stretched and another axium coil detached prematurely.The patient was undergoing a coil embolization procedure to treat an unruptured saccular left cavernous sinus aneurysm.The aneurysm max diameter was 20mm and the neck diameter was 12mm.Blood flow was normal.Vessel tortuosity was moderate.It was reported that after the axium coil was delivered, it was observed to be stretched.The coil was removed and replaced.During the same procedure, another axium coil detached prematurely during delivery in the microcatheter.The coil was replaced to continue the procedure.It was noted that all devices were prepared according to the instructions for use (ifu).There was no harm or injury to the patient.
 
Event or Problem Description
Additional information received reported that the coil was not implanted in the intended location, and there was no additional medical/surgical intervention needed.
 
Additional Manufacturer Narrative
H3: two axium implant coils were returned for analysis.Due to the condition in which the axium prime coils were returned, it could not be determined which pli or product event each axium prime coil corresponds to.(coil 1) the axium implant coil was returned without introducer sheath.The actuator interface, positive load indicator, coupler tube, and break indicator were found to be intact.This is indicative mechanical method detachment was not attempted.The axium pushwire was found to be bent at load indicator.The coin was found to be still against the lumen stop.The implant coil was found to be returned already detached, stretched, and damaged.No other anomalies were observed.Under the microscope, the outer jacket was then removed to gain access to the coin.The coin was unable to be measured as the coin was unable to be removed from lumen stop.The retainer ring was unable to be measured.(coil 2) the axium implant coil was returned within the introducer sheath.The axium implant coil pushwire was found to be bent at load indicator.The axium implant coil appeared to be stretched within introducer sheath.The axium implant coil was pushed out from introducer sheath for further analysis and was found to be stretched.Based on the analysis performed, the customers report of ¿premature detachment¿ was confirmed as the axium implant coil was returned with the implant already detached; however, the cause could not be determined.Since the detach element was not returned for analysis, any contributing factors could not be determined.Possible causes for premature detachment are pusher rotation and the coil not being retracted in a one-to-one motion with the implant pusher during repositioning.Based on the device analysis and reported information, the customer¿s report of ¿coil stretch¿ was confirmed.There was no reported issue pushing the axium prime coil out from within the introducer sheath.Therefore, it is possible the axium coil became damaged upon removal from within the introducer sheath; however, the root cause could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information was received indicating there were no issues that resulted in the damage that was found.A continuous catheter flush was administered during the procedure.There were no detachment attempts made and no kink/damage to the pushwire was found.The coil was implanted.The model of the catheter was 105-5091-150 and the lot number was b190843.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key13607824
Report Number2029214-2022-00309
Device Sequence Number1930355
Product Code KRD
UDI-Device Identifier00847536038011
UDI-Public00847536038011
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/14/2024
Device Model NumberQC-20-50-3D
Device Catalogue NumberQC-20-50-3D
Device Lot Number222413375
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/23/2022
Supplement Date Received by Manufacturer03/01/2022
03/29/2022
Initial Report FDA Received Date02/25/2022
Supplement Report FDA Received Date03/27/2022
04/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age58 YR
Patient SexMale